Colorado, 2018

Damaging Wind in Colorado, July 2, 2018

July 2, 2018 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts of 62 mph near Lamar during the afternoon of the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced wind gusts of 62 mph near Lamar during the afternoon of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 2:54 PM MST, 34 minutes earlier.

Area forecast discussion, Jul 2, 2:54 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
354 PM MDT Mon Jul 2 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM MDT Mon Jul 2 2018

Will keep forecast discussion brief due to current active
meteorological conditions.

Primary near-short range meteorological concerns include
pops(including the potential for strong to severe thunderstorms at
times favoring far eastern locations), temperatures and critical
fire weather concerns at times.

Forecast district currently experiencing thunderstorms...some strong
over the far southeastern Colorado plains, above seasonal early July
afternoon temperatures and localized gusty winds.

Recent real-time data, PV/Precipitable Water analysis, computer
simulations and forecast model soundings indicate that
thunderstorms(some strong to possibly severe at times) will continue
over far eastern locations into tonight, generally ending around
midnight.

In addition, have issued a Red Flag Warning which will be effect
until 9 PM this evening for gusty winds, low humidity and dry fuels
for Fremont, Teller, El Paso, Pueblo, Huerfano and Western Las
Animas counties, the San Luis Valley, the Sangre de Cristo and Wet
Mountains as well as the the Wet Mountain Valley.

Finally, above seasonal minimum and maximum temperatures are
anticipated over the majority of the forecast district during the
next 24 hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM MDT Mon Jul 2 2018

...Increasing Moisture over the Region Late Wednesday through
Thursday...

We should see at least a brief period of wetter weather develop late
Wednesday through Thursday.  Models have been pretty consistent on
this.  A broad area of upper high pressure is forecast to build over
the central U.S. plains.  As it does so, the flow over Colorado will
briefly turn more southerly, allowing embedded subtropical
disturbances to take a turn northward across New Mexico into
Colorado. One of the disturbances will track across western Colorado
Tuesday and Tuesday night before crossing onto the northern front
range and adjacent plains Wednesday afternoon and evening. This
disturbance has the potential to clip the Palmer Divide region
Wednesday afternoon and evening, with outflow from that convection
possibly helping to initiate convection farther south across the
plains.

Then, on Thursday, the first disturbance is still hanging around on
the plains, while additional moisture works up from the south.  The
disturbance on the plains, plus moist outflow from the previous
day's storms, really helps to pack a moist boundary up against the
mountains.  This low level moisture/forcing combined with the upper
level disturbance/moisture should really prime the atmosphere for
showers and storms this day.  Right now, this is looking primarily
like a heavy rain/flash flood threat as the atmosphere doesn't look
too sheared.  Can almost never rule out the severe threat in eastern
Colorado this time of year but odds favor a heavy rain/flash flood
scenario.  There will be low level forcing, a moist atmosphere and
light steering winds which are some of the key ingredients. The
flash flood threat will be particularly true on the area's fresh
burn scars as well as the recent ones from the previous couple of
years.  We will have to be in flash flood mode this day.

The heavy rain threat lasts into Thursday evening for most of the
area and then retreats westward to primarily just the mountain areas
on Friday.  Saturday through Monday, the threat retreats even
farther westward to primarily just the mountains along the
Continental Divide.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 255 PM MDT Mon Jul 2 2018

Overall, the combination of generally dry southwesterly upper flow
and eastern Colorado lee-side troughing is expected to allow VFR
conditions to continue over the KALS...KCOS and KPUB taf sites
during the next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ221-222-
224>230.

&&

SHORT TERM...77
LONG TERM...LW
AVIATION...77
Hazardous weather outlook, Jul 2, 2:52 PM MST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
352 PM MDT Mon Jul 2 2018

COZ058>089-093>099-032200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
352 PM MDT Mon Jul 2 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected across the plains for the
remainder of the afternoon into the evening, mainly east of a
line from Trinidad to Las Animas to Eads. The main threats with
storms will be lightning, hail up to dime size, and gusty winds to
around 50 mph. A few storms could become severe producing hail up
to quarter size and winds to 60 mph.

Critical fire weather conditions will impact the San Luis Valley,
the southeast mountains, and the I-25 corridor through 9 PM this
evening. Gusty winds, low humidities and dry fuels will result in
the potential for extreme fire behavior. Outdoor burning or any
other activities that could accidentally start a wildfire should
be postponed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will be present across the forecast area
Tuesday through Sunday. Coverage across the plains will remain
mainly isolated, while coverage over the mountains will become
scattered to numerous from Wednesday into Friday. Lightning,
wind gusts to 50 mph and heavy rain will be the main threats with
these storms. Flash flooding will be possible, particularly with
any storms that develop over burn scars and urban areas.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the plains east of the
I-25 corridor.

50/50

In the hours before

Special weather statement, Jul 2, 11:27 AM MST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
1227 PM MDT MON JUL 2 2018

COZ074-088-021915-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1227 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 115 PM MDT...

At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinidad, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Model, Hoehne and Tyrone.

LAT...LON 3703 10443 3712 10463 3750 10445 3746 10419
      3730 10405
TIME...MOT...LOC 1827Z 211DEG 20KT 3714 10449

lw
Special weather statement, Jul 2, 1:41 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
241 PM MDT MON JUL 2 2018

COZ093-094-097-099-022130-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
241 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHWESTERN
BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 330
PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Higbee, or 24 miles southeast of North La Junta,
moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Otero...northwestern Baca...east central Las Animas and southern Bent
Counties.

LAT...LON 3745 10334 3762 10352 3795 10310 3783 10280
TIME...MOT...LOC 2041Z 230DEG 13KT 3770 10326

KTS
Special weather statement, Jul 2, 2:00 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
300 PM MDT MON JUL 2 2018

COZ088-094-099-022145-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
300 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND SOUTHEASTERN LAS
ANIMAS COUNTIES UNTIL 345 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 41 miles northeast of Des Moines, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kim, Branson and Trinchera.

LAT...LON 3701 10344 3700 10416 3749 10348 3736 10305
TIME...MOT...LOC 2100Z 239DEG 17KT 3728 10345

KTS
Special weather statement, Jul 2, 2:15 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT MON JUL 2 2018

COZ085-086-022200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
315 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND
NORTHERN PUEBLO COUNTIES UNTIL 400 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Reservoir, or near Pueblo, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Blende, Pueblo Depot, Pueblo
West and Pinon.

LAT...LON 3811 10467 3826 10486 3858 10454 3837 10418
TIME...MOT...LOC 2115Z 220DEG 29KT 3824 10470

KTS
Special weather statement, Jul 2, 2:57 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT MON JUL 2 2018

COZ094-096>099-022245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
Eastern Kiowa County CO-
357 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR PROWERS...BACA...SOUTHEASTERN
KIOWA...SOUTHEASTERN LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES UNTIL
445 PM MDT...

At 356 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wiley to 8 miles southwest of Kim.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Lamar, Springfield, Holly, Granada, Wiley, Pritchett, Vilas, Campo,
Hartman, Kim, Two Buttes, Bristol, Two Buttes Reservoir and Queens
Reservoir.

LAT...LON 3841 10257 3839 10205 3781 10204 3700 10258
      3700 10353
TIME...MOT...LOC 2156Z 278DEG 44KT 3820 10269 3714 10341

lw

The radar

The Pueblo radar (KPUX), 137 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prowers

When
July 2, 3:28 PM MST
Where
Prowers County, 0.54 mi W of Lamar Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.690

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772703.